Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Burlington, VT

August 31, 2001Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 31, 2001, 2:30 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 2:30 PM EDT (18:30 UTC)
Expired
Aug 31, 2001, 3:30 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, NY, St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:10 PM EDTThunderstorm WindTupper Lake, NY
Aug 31, 3:10 PM EDTHail 0.88Tupper Lake, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS51 KBTV 311830
SVRBTV
NYC033-089-311930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FRANKLIN COUNTY IN NEW YORK
  ST. LAWRENCE COUNTY IN NEW YORK

* UNTIL 330 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF CRANBERRY LAKE...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF CHILDWOLD AROUND 240 PM EDT
  NEAR PIERCEFIELD AROUND 250 PM EDT
  NEAR TUPPER LAKE AROUND 300 PM EDT
  NEAR COREYS...SARANAC INN AROUND 310 PM EDT
  NEAR SARANAC LAKE AROUND 330 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:00 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 10:00 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT FRI AUG 31 2001

CONVECTIVE OUTLOOK...MODERATELY SHEARED ENVIRONMENT TODAY WITH UPPER
JET CORE POSITIONED OVER SOUTHERN QUEBEC.  SOME INSTABILITY COULD BE
REALIZED TODAY WITH ADEQUATE INSOLATION...COULD YIELD CAPE VALUES
1000-1500 J/KG WITH NO APPRECIABLE CAP.  850 MB CONVERGENCE/300 MB
DIVERGENCE COUPLET HAS A HUGE MAXIMUM EXTENDING FROM NORTHERN MAINE
SOUTHWESTWARD THROUGH VERMONT INTO EASTERN NEW YORK STATE...PROVIDING
VERY FAVORABLE ENVIRONMENT FOR DEEP ASCENT.  MAIN THREAT CONTINUES TO
BE DAMAGING WIND (SEE 1230 UTC SPC DISCUSSION) WITH MULTICELLULAR OR
LINEAR THUNDERSTORM ORGANIZATION EXPECTED.  COLD FRONT LAGGING WAY
BACK TO THE NORTHWEST...NOT EXPECTED TO CROSS THE AREA UNTIL THIS
EVENING...SO ALL ACTIVITY SHOULD BE AHEAD OF AND WITH THE SURFACE
TROUGH PASSAGE PRECEDING THE FRONT.  GOES-8 RAPID SCAN OPERATIONS
REQUEST SUBMITTED FOR 1526-2326 UTC.

WILL UPDATE ZONES TO MAKE A FEW WORDING CHANGES...NO WHOLESALE
CHANGES ANTICIPATED.

ST. JEAN

.BTV...NONE.

In the hours before

Special weather statement, Aug 31, 10:39 AM EDT, 3 hours 51 minutes before
NYZ026>031-034-035-VTZ001>012-010000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1039 AM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORMS POSSIBLE IN VERMONT AND NORTHERN NEW YORK
THIS AFTERNOON AND EVENING...

THE THREAT CONTINUES FOR SEVERE THUNDERSTORMS IN THE NORTH COUNTRY
THIS AFTERNOON AND EVENING.  A COLD FRONT WAS ADVANCING
SOUTHEASTWARD THROUGH SOUTHERN ONTARIO AND SOUTHWESTERN QUEBEC...AND
WILL TRAVEL THROUGH OUR REGION THIS EVENING.  THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AHEAD OF THE FRONT.  SOME OF THESE STORMS
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER
INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE
ACTION IF SEVERE WEATHER THREATENS LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

&&

ST. JEAN/NWS BURLINGTON VT

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.